HIV-infected patients treated with antiretroviral medications (ARVs) develop undesirable changes in lipid and glucose metabolism that mimic the metabolic syndrome and may be proatherogenic. Antiretroviral drug levels and their interactions may contribute to these metabolic alterations.
Fifty-six HIV-seronegative adults were enrolled in an open-label, randomized, pharmacokinetic interaction study, and received a non-nucleoside reverse transcriptase inhibitor (efavirenz on days 1-21) plus a protease inhibitor (PI; amprenavir on days 11-21), with a second PI on days 15-21 (saquinavir, nelfinavir, indinavir, or ritonavir). Fasting triglycerides, total, LDL- and HDL-cholesterol, glucose, insulin and C-peptide levels were measured on days 0, 14, 21, and 2-3 weeks after discontinuing drugs. Regression models were used to estimate changes in these parameters and associations between these changes and circulating levels of study drugs.
Short-term efavirenz and amprenavir administration significantly increased cholesterol, triglycerides and glucose levels. Addition of a second protease inhibitor further increased triglycerides, total- and LDL-cholesterol levels. Higher amprenavir levels predicted larger increases in triglycerides, total and LDL-cholesterol. Two weeks after all study drugs were stopped, total, LDL- and HDL-cholesterol remained elevated above baseline.
ARV regimens that include a non-nucleoside reverse transcriptase inhibitor plus single or boosted PIs are becoming more common, but the pharmacodynamic interactions associated with these regimens can result in persistent, undesirable alterations in serum lipid/lipoprotein levels. Additional pharmacodynamic studies are needed to examine the metabolic effects of ritonavir-boosted regimens, with and without efavirenz.